by Neil Bauman, Ph.D.

A man asked:

Earlier this year I was diagnosed with reverse slope hearing loss in my right ear. I noticed the loss one day when I could barely hear the person speaking to me on the phone. I could hear with my left ear but not my right.

A hearing test revealed essentially normal hearing in my left ear. My right ear results revealed a moderately-severe to mild hearing loss up to 1000 Hz rising to normal levels beyond 1000 Hz. The loss appears to be sensorineural in nature in the right ear.

Twice in the last few months it appeared that my hearing was getting better. In the last three weeks I have stopped taking Advil and drinking coffee. Now it appears my hearing is back! I just went for a hearing test today and voila, my hearing loss has disappeared! My hearing in both my right ear and left are normal. I have continued to avoid Advil which appears to be responsible for the hearing loss I had experienced in my right ear. Can it be that Advil caused the problem and now I am cured?

You are correct. Sometimes all it takes is to stop taking an ototoxic medication and your ears return to normal. Ibuprofen (Advil) is one such drug. In some people, Ibuprofen can cause temporary hearing loss and other ear problems that return to normal when they stop taking this drug. You appear to be one of them. However, don’t bet the farm that the ototoxic side effects will always be temporary. I have heard from people who took Ibuprofen and have had tinnitus ever since as a result. Thus you still want to be careful with this drug.

In addition to hearing loss Ibuprofen (Advil) can cause tinnitus, dizziness, nystagmus and vertigo. A lot of people don’t realize that Ibuprofen is quite so ototoxic.

Note that as in your case, drug-induced hearing losses sometimes are asymmetrical, i.e. they only affect one ear, rather than both ears as is more common.

Ibuprofen may also affect people with cochlear implants. Recently a man explained, “I’ve had recurring back problems and take NSAIDS [including Ibuprofen] to get it under control. I’ve noticed from time to time that the sound from my cochlear implant seems a little fuzzy or muddy and now realize that it may be during the times when I’m taking those drugs that it happens.” A lady with a cochlear implant also commented, “I have been taking Advil [Ibuprofen] for the past ten days. In that time I have not been able to understand on the phone as well as I usually do. It might be the Advil.” Four days after completing her 10-day course of Advil, this lady exclaimed, “Today I can hear fine on the phone again! I never associated my hearing loss with taking Advil.”

Thus, if you have a cochlear implant and are taking Ibuprofen (or other non-steroidal anti-inflammatory drugs [NSAIDs]) and your hearing seems worse or “fuzzy”, it could be the drugs that are causing this. If anyone else with a cochlear implant has had similar experiences, I’d love to hear from you.